Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


I PUT MY LIFE IN THE HANDS OF MY CONSULUTANT BUT....
Aug 30, 2005

Dear Dr. Bob,

I am a 26yr old lad from N.Ireland i have been HIV+ a year now. I use to live in Spain where i contacted HIV and my dreams that i had where shattered. I have a loving spanish partner who is Neg and gave up everything to be with me and hes been great standing by me..hes my rock. Last year i had to start Meds for Zero Conversion as my viral load was 330000 and cd4 160. During the shock of being diagnosed, new relationship, having move bk home i was in hospital twice with PCP badly once at Christmas and second April 2005. The 1st time of PCP i told my consultant i was feeling unwell with severe cough and chest pain and there was nothing done about it..that night my temp was 101 i could hardly breath and the on call doctor called me an ambulance as i had PCP. I was in for a 10 days with Intervenis Drip anti-biotic which was like ACID in my veins but it helped. Second time it happened again with my consultant in the Hospital not doing no test or nothing about it!! When i go for my blood checks i am waiting most of the afternoon which annoys me.. i know they are trying there best but they sometimes dont do their job properly by investiagting the problems that i have had. I am now on my second course of Meds (for the rest of my life) which include Combivir, Retataz and Norvir as my viral load went up and cd4 count dropped badly again.. I have been feeling really tired no energy the past 2months and its taken the Consultant only now to realise that my hemaglobin leverls are really low..it annoys me that this wasnt detected earlier and i have to wait for 2weeks for an appointment for more tests now..With my Hemaglobin being low what will they do for me and is it related to anything else that i may have?? I am at my wits end with the hospital and give up my trust in them which is sad but i feel that i am just a number to them nothing more.. Many thanks Dr Bob... Mr P

Response from Dr. Frascino

Hello Mr. P.,

It does sound like your HIV/AIDS care has been suboptimal. Do you have the option of establishing care with a different HIV/AIDS specialist? Hopefully one who is more attentive, and competent.

If your hemoglobin is low, you are anemic. There are a variety of causes for anemia in the setting of HIV disease. For starters, theses include HIV itself that can cause chronic inflammation and suppress bone marrow function, which in turn causes decreased red blood cells (and hemoglobin). Other possibilities include HIV-related conditions, such as opportunistic infections (MAC, TB, parvovirus B19, etc.), poor absorption of vitamin B12 and/or folic acid and even hormonal imbalances. To top that off, even your own immune system could mistake red blood cells for foreign invaders and zap them. Finally, there are some HIV medications that could cause or contribute to the problem, most notoriously AZT, a component of your Combivir.

Once the exact cause or causes of your anemia are determined, specific treatment to address the underlying problem(s) can be prescribed. For instance, if you have a vitamin B12 or folic acid deficiency, supplementation can be given. If, however, you have anemia of chronic disease (caused by HIV itself) or AZT-induced anemia, Procrit would be the treatment of choice. Procrit is a medication that stimulates the production of additional new red blood cells. It's easily self injected once per week and has minimal side effects. Review the information about HIV-related anemia, its causes and its treatments in the archives of this forum. Then discuss this information with your (hopefully new) HIV specialist.

Good luck!

Dr. Bob


Previous
questions about testing
Next
Just Answer Me Please

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement